Wyoming, 2025

Debris Flow in Wyoming, July 15, 2025

July 15, 2025 · NWS BYZ · 1 event in 1 county or zone

At least 4 debris flows within the Elk Burn Scar occurred along US-14 that closed the road for 3-4 hours. Also caused a log jam along the Little Tongue Canyon on Little Tongue Ranch, which caused localized flooding and damage to a barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

At least 4 debris flows within the Elk Burn Scar occurred along US-14 that closed the road for 3-4 hours. Also caused a log jam along the Little Tongue Canyon on Little Tongue Ranch, which caused localized flooding and damage to a barn. 0.7 inches of rain fell from 7 to 7:30pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 15, 12:28 PM MST, 6 hours 2 minutes earlier. Its key messages:

  • Unseasonably cool, wet, and breezy conditions will continue through Wednesday. Widespread precipitation totals of 0.5 to 1.0 inch are expected by Wednesday evening.
  • Seasonal temperatures return Thursday and Friday becoming above normal for the weekend. Isolated to scattered mainly afternoon and evening thunderstorms are possible each day.
  • Early next week is trending cooler and unsettled with another storm system working into the region.
Area forecast discussion, Jul 15, 12:28 PM MST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Billings MT
128 PM MDT Tue Jul 15 2025

.KEY MESSAGES...

- Unseasonably cool, wet, and breezy conditions will continue
  through Wednesday. Widespread precipitation totals of 0.5 to 1.0
  inch are expected by Wednesday evening.

- Seasonal temperatures return Thursday and Friday becoming above
  normal for the weekend. Isolated to scattered mainly afternoon
  and evening thunderstorms are possible each day.

- Early next week is trending cooler and unsettled with another storm
  system working into the region.

&&

.DISCUSSION...

Through Wednesday night...

Unseasonably cool and wet conditions will be over the area today
through Wednesday evening as a trof of Canadian origin slowly
moves southeast across the area. Current readings are in the 50s
across much of the forecast area with a few 60s along the
southern and eastern state line. The warmest location in the
forecast area, and the only 70+ degree reading, is currently
Cooke City at 74 degrees.

For this afternoon expect stronger jet energy to work in from the
southwest and over-run the cold surface airmass. This extra
energy will increase precipitation intensity and coverage across
the area through tonight and into tomorrow. A few high based
thunderstorms are possible as this jet energy works into the area.
The strongest potential for thunderstorms will be along the
southern tier of the forecast area with a a slight risk posted by
SPC for a severe thunderstorm clipping Sheridan county. Large
hail, damaging winds, and locally heavy rainfall will all be a
threat with any stronger storms today into this evening. Given we
have 3 recent burn scars in the southern tier of the forecast area
will have to keep an eye on any heavy rainfall falling over burn
scars for the potential of flash flooding, particularly over the
Elk and Remington/McGhee burn scars.

The heaviest widespread precipitation will fall tonight through
Wednesday morning, tapering off Wednesday afternoon from west to
east as the upper trof shifts east into the Dakotas. Still looking
at the potential for record cold high temperatures Wednesday
afternoon, with highs expected to be in the mid 60s. With clearing
Wednesday night and the recent moisture, as well as southeasterly
low level winds persisting into Thursday, expect there to be
fairly widespread fog development for Thursday morning. This fog
may prevent temperatures from dropping into the 40s for many areas
outside of the foothills. So despite this cold core system, we
may avoid any record lows in our area. For reference Livingston
and Sheridan have record lows of 37 and 38 degrees respectively on
Thursday, and Billings is 45.

Still not seeing enough snow in the latest forecast to cause any
significant travel issues for the Beartooth Pass tonight into
Wednesday morning. Snow levels still hover around 11kft and snow
accumulation calculations are under 2 inches even above that
elevation. That said snow can fall to temperatures around 37
degrees so there may be some flakes noticeable down to 9500 feet
or so, and anyone heading up the pass should be alert for slick
spots. Those with recreation plans in the high country should be
prepared for cold wet conditions for the next 48 hours or so.
Chambers

Thursday through Tuesday...

Zonal downslope oriented flow aloft will bring drier and warmer
temperatures to the area Thursday. Highs look to be near seasonal
levels in the lower to mid 80s. Yet another upper low from western
Canada drops southward toward Montana, but shunts eastward along
the US/CA border. There is enough energy with this system to push
a surface cold front through the area shifting winds to the north
Thursday night into Friday morning. This surface front should be
enough to wring out some low precipitation chances, and maybe a
few thunderstorms, Thursday night into early Friday. Residual
moisture from Tue/Wed rainfall along with continued north to east
near surface winds keeping plains moisture in the area will keep a
chance for afternoon and evening showers and thunderstorms in the
forecast Friday. NBM still seems a bit low on the probabilities
(15-30%) given the aforementioned moisture and focus from the
front and upslope winds. Look for precipitation probabilities to
increase some for Friday if the forecast stays consistent with
these variables going forward. Current temperature forecast for
Friday has highs very similar if not a touch cooler than Thursday.

Weak ridging builds in for the weekend. The strength of the
ridging feature has been decreasing over the past few model runs,
so the temperatures have trended downward a bit. Still looking for
highs in the upper 80s to lower 90s Saturday and Sunday. Will keep
a chance for late day showers and thunderstorms in the forecast as
there are ripples in the upper flow and not seeing a strong
downslope wind push to move recent surface moisture out of the
area.

The early to middle of next week looks interesting. About 75% of
the long range ensemble members are looking to dig a tof over the
PacNW and stretch it into Montana through Wednesday, while the
rest have either continued zonal flow like the weekend or a
broader ridge over the area. The trofing scenario which is
currently favored could be a good precipitation producer as well
as keeping temperatures cooler, and on the front side Monday the
southwest flow could be a severe thunderstorm producing setup.
Still a long ways out but something to keep an eye on. Overall the
week ahead is an unusual pattern for the later half of July which
is usually fairly hot and dry. Chambers

&&

.AVIATION...

Widespread showers and isolated to scattered thunderstorms are
expected to move from west to east through the area this afternoon
and evening, continuing into Wednesday. A few thunderstorms could
be strong to severe over the southern mountains and foothills,
including near KSHR this afternoon and evening. Wind gusts to 50
kts and large hail are the main threats. Mountain obscurations can
be expected through the period. Patchy to areas of fog will
impact all sites tonight, contributing to reductions in flight
conditions. Expect MVFR to IFR conditions at all sites through
the period, periods of LIFR are possible with heavier storms and
fog. PM/STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 053/065 051/085 060/083 060/091 062/091 061/089 060/083
    +5/R    01/U    31/U    11/U    11/U    11/U    22/T
LVM 045/065 045/088 049/087 051/091 052/089 051/087 051/083
    82/R    01/U    21/U    11/U    11/U    11/U    22/T
HDN 053/065 048/086 058/085 059/092 060/092 059/089 058/085
    +5/R    10/U    31/U    21/U    11/U    11/U    21/U
MLS 052/064 049/083 057/085 060/090 063/091 062/089 060/085
    95/R    11/U    40/U    11/U    21/U    21/U    22/R
4BQ 053/060 051/081 059/084 061/087 063/090 063/088 061/086
    +7/R    10/U    30/U    21/U    21/U    11/U    21/U
BHK 048/061 044/073 052/082 054/085 058/088 058/086 056/083
    96/R    10/B    41/U    12/T    32/T    21/U    22/T
SHR 049/063 045/085 054/085 054/089 055/091 056/088 054/087
    +7/T    10/U    21/U    21/U    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 15, 5:23 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Billings MT
623 PM MDT Tue Jul 15 2025

MTZ138-169-171-WYZ198-199-160115-
Southern Big Horn MT-Bighorn Canyon MT-Sheridan Foothills WY-
Pryor/Northern Bighorn Mountains MT-Northeast Bighorn Mountains
WY-
623 PM MDT Tue Jul 15 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL BIG
HORN AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 715 PM MDT...

At 623 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 26 miles south of Fort Smith, or 55 miles west of
Sheridan, moving east at 35 mph.

HAZARD...Wind gusts up to 30 mph, pea size hail, very heavy rainfall
and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall may cause minor flooding of small streams
and make rural roads difficult to drive on.

Locations impacted include...
  Ranchester, Dayton, Lodge Grass, Wyola, Parkman, Bighorn Lake and
  northern section of the Elk Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

People in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4525 10809 4535 10732 4480 10714 4479 10783
      4482 10782 4487 10786 4491 10785 4493 10788
      4499 10788 4500 10791 4500 10807
TIME...MOT...LOC 0019Z 270DEG 39KT 4494 10806

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Tesar
Special weather statement, Jul 15, 6:22 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Billings MT
722 PM MDT Tue Jul 15 2025

WYZ199-160200-
Sheridan Foothills WY-
722 PM MDT Tue Jul 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SHERIDAN COUNTY
UNTIL 8 PM MDT...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ranchester, or 10 miles west of Sheridan, moving east at 35 mph.

HAZARD...Heavy rain, wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Sheridan, Ranchester, Dayton and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4476 10723 4490 10734 4500 10709 4500 10678
      4483 10667 4473 10719 4474 10720 4477 10722
TIME...MOT...LOC 0122Z 251DEG 29KT 4484 10716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tesar

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Sheridan

When
July 15, 6:30 PM MST to 9:30 PM MST
Where
Sheridan County, 5.38 mi SW of Dayton to 4.35 mi SSW of Dayton
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
44.820, -107.340

At least 4 debris flows within the Elk Burn Scar occurred along US-14 that closed the road for 3-4 hours. Also caused a log jam along the Little Tongue Canyon on Little Tongue Ranch, which caused localized flooding and damage to a barn. 0.7 inches of rain fell from 7 to 7:30pm.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288054.